Maine, 2011Damaging Wind in Maine, September 4, 2011
September 4, 2011 · NWS CAR · 1 event in 1 county or zone
An isolated severe thunderstorm with damaging winds developed across northern Somerset county during the early afternoon of the 4th. The storm developed along a warm front lifting across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm with damaging winds developed across northern Somerset county during the early afternoon of the 4th. The storm developed along a warm front lifting across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 4, 12:15 PM EST, 5 minutes earlier.
Area forecast discussion, Sep 4, 12:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
115 PM EDT SUN SEP 4 2011
.SYNOPSIS...
A STALLED FRONT IS LIFTING NORTHEAST AS A WARM FRONT THIS AFTERNOON
AS LOW PRESSURE OVER THE GREAT LAKES MOVES NORTHEASTWARD. THIS LOW
WILL PASS NORTHWEST OF THE AREA ON MONDAY...BRINGING A SLOW MOVING
COLD FRONT ACROSS THE REGION MONDAY NIGHT INTO TUESDAY MORNING.
CANADIAN HIGH PRESSURE SHOULD BRING DRIER CONDITIONS TUESDAY NIGHT
AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...HAVE ISSUED AN UPDATE TO ALL PRODUCTS WITH ISSUANCE OF
SEVERE THUNDERSTORM WATCH...IN EFFECT UNTIL 8 PM TONIGHT. ADDED
ENHANCED WORDING TO AROOSTOOK...SOMERSET...PENOBSCOT...AND
PISCATAQUIS COUNTIES.
PREVIOUS DISCUSSION...A WARM FRONT LIFTING NORTHWARD ACROSS
NORTHERN MAINE THIS MORNING WILL INTRODUCE VERY HUMID AND UNSTABLE
AIR FOR THIS AFTERNOON. HAVE MAINTAINED SCT THUNDERSTORM WORDING
FOR NORTHERN ZONES THIS AFTERNOON AND EVENING AND AM CONTEMPLATING
ENHANCED WORDING AS STRONG CELLS COULD SUPPORT VERY GUSTY WINDS
AND SOME SMALL HAIL. THE BEST CAPE REMAINS IN RELATIVELY REMOTE
WESTERN PORTIONS OF THE CWA IN NORTHERN SOMERSET NW AROOSTOOK AND
PISCATAQUIS COUNTIES. FORECAST SOUNDINGS HAVE BEEN CONSISTENT IN
SHOWING A LOT OF LOW LEVEL MOISTURE WITH DEW POINTS IN THE UPPER
60S TO NEAR 70F AND RELATIVELY DRY AIR ABOVE H850 TOWARDS H500.
LOW LCLS AND ELEVATED HELICITY INDEXES ARE ALSO WORRISOME IN TERMS
OF ROTATION.
ELSEWHERE...TOWARDS BGR AND BAR HARBOR...A DRY BUT HUMID DAY IS
EXPECTED IN THE WARM SECTOR WITH HIGHS IN THE MID-UPPER 70S. AN
INCREASING ONSHORE FLOW WILL LOWER HIGHS TOWARDS THE COAST TO THE
UPPER 60S TO LOW 70S.
FOR TONIGHT...THE HUMID AIR WILL RESULT IN WIDESPREAD LOW CLOUDS
AND AREAS OF FOG. FOG WILL BE MORE PREVALENT TOWARDS THE
COASTLINE. TEMPERATURES WILL STAY IN THE LOW-MID 60S. THE COLD
FRONT WILL SAG INTO NW AROOSTOOK AND NORTHERN PISCATAQUIS
OVERNIGHT WHERE POPS WILL STAY IN THE LIKELY TO CATEGORICAL RANGE
WITH SHOWERS AND THUNDERSTORMS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
MAIN FOCUS FOR THIS TIME FRAME WILL BE THE SLOW MOVING COLD FRONT
WHICH IS EXPECTED TO BE APPROACHING FAR WRN AREAS TUE AM... MODEL
CONSENSUS CONTS TO SUGGEST THIS FRONT TO SLOWLY MOVE EWRD ACROSS
THE AREA THRU TUE AS NUMEROUS WAVES OF LOW PRES LIFT NE ALONG THE
FRONT. BIG QUESTION ATTM IS THE POTENTIAL FOR HEAVY RAINFALL W/
THIS SYSTEM... THIS WILL LIKELY BE DETERMINED IN LARGE PART BY THE
TIMING AND LOCATION OF THE INDIVIDUAL WAVES OF LOW PRES WHICH THE
MODELS TYPICALLY HAVE A VERY DIFFICULT TIME HANDLING MORE THAN
12-24 HOURS OUT AS WELL AS HOW MUCH IF ANY TROPICAL MOISTURE FROM
LEE OVER THE GULF STATES IS ABLE TO BE ADVECTED NEWRD ALONG THIS
FRONT AND INTO OUR REGION BEFORE THE SYSTEM MOVES E OF THE AREA BY
LATER TUE... ALSO PLENTY OF INSTABILITY ASSOCIATED W/ THIS SLOW
MOVING AND ACTIVE FRONT SO THUNDER WILL CONT TO BE A THREAT AS
WELL W/ ITS OWN POTENTIAL CONTRIBUTION TO THE HEAVY RAINFALL
THREAT...
FOR NOW...MODELS SEEM TO SUGGEST THE BEST POTENTIAL FOR THE
HEAVIEST RAINFALL WILL OCCUR MON INTO MON NIGHT ON A NE-SW AXIS
ACROSS WRN AND NWRN AREAS. WILL CARRY CAT POPS THESE AREAS THRU
MON NIGHT AND MENTION SOME HEAVY RAINFALL POSSIBLE MON AFTN INTO
MON EVE W/ THE HIGHEST POPS GRADUALLY SHIFTING EWRD MON NIGHT AND
TUE AS THIS SYSTEM SLOWLY CROSSES THE FA. GIVEN THE UNCERTAINTY AS
TO THE TIMING AND LOCATION OF ANY HEAVY RAINFALL...WILL NOT BE
ISSUING ANY FLOOD WATCHES ATTM.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE SLOW MOVING SYSTEM DISCUSSED IN THE SHORT TERM SECTION FINALLY
EXITS THE AREA BY LATE TUE ALLOWING A LARGE RIDGE OF HIGH PRES
OVER THE GRT LAKES TO RIDGE EWRD INTO THE AREA. OUTSIDE OF A COLD
FRONT PROGGED TO CROSS THE AREA LATER WED NIGHT/THU AND AGAIN LATE
WEEK...THE LONG TERM PERIOD APPEARS FAIRLY QUIET. MODELS STILL
QUITE DIFFERENT ON THE TRACK AND SPEED OF KATIA BUT NO MODEL SOLN
THREATENS OUR AREA THRU THE LONG TERM PERIOD...
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: AREAS OF IFR FOG AND LOW STRATUS WILL BURN OFF THIS
MORNING FOR DOWN EAST LOCATIONS SUCH AS BGR AND BHB. LOW CIGS WILL
BE SLOWER TO LIFT FROM HUL NORTHWARD WITH JUST A BRIEF PERIOD OF
VFR EXPECTED LATER THIS AFTERNOON...OUTSIDE OF THUNDERSTORMS.
TONIGHT...ALL AREAS WILL BECOME IFR...MOSTLY DUE TO CIGS.
SHORT TERM: WIDESPREAD MVFR/IFR EXPECTED INTO TUE W/ CONDS IMPROVING
TO VFR LATER TUE AND THEN PREVAILING THRU THU. LATE NIGHT/EARLY
AM FOG WILL CONT TO BE A THREAT WED AND THU AM GIVEN THE
CONTINUING VERY MOIST WEATHER PATTERN...
&&
.MARINE...
NEAR TERM: CONFIDENCE HAS INCREASED ENOUGH TO ISSUE AN SCA FOR HAZ
SEAS FOR OUTER MZS 050-051 FOR LATE THIS EVE THRU MON...GIVEN FCST
OF LONG FETCH SFC SRLY WINDS OF 10 TO 20 KTS...AND WW3 FCST WV HTS
IN THE 5 TO 7 FT RANGE.
SHORT TERM: THE PERSISTENT SRLY FETCH ACROSS THE WATERS WILL ALLOW
SEAS TO APPROACH SCA LEVELS BY MON MORNING AND THESE HIGHER SEAS
SHOULD PERSIST INTO TUE. HOWEVER...CONSIDERING THIS IS A 3RD
PERIOD THREAT AND KNOWING WAVE GUIDANCE USUALLY OVERDOES SEAS
THIS TIME OF YEAR...WILL HOLD OFF ON ISSUING ANY SCA HEADLINES
JUST YET...
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 PM THIS
EVENING TO 8 PM EDT MONDAY FOR ANZ050-051.
&&
NEAR TERM...HASTINGS/VJN
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...HASTINGS/VJN
MARINE...HASTINGS/VJN/KHWHazardous weather outlook, Sep 4, 12:05 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
105 PM EDT SUN SEP 4 2011
MEZ001>006-010-011-015-031-051715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
105 PM EDT SUN SEP 4 2011
...SEVERE THUNDERSTORM WATCH 834 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ016-017-029-030-032-051715-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
105 PM EDT SUN SEP 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-051715-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
105 PM EDT SUN SEP 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Thunderstorm Wind, Somerset
- When
- September 4, 12:20 PM EST
- Where
- Somerset County, 34.87 mi NW of Saboomook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 46.210, -70.280
Several trees were toppled by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 4 to 30, 20112 deaths · $250 million · 1 event
- Wildfire in Texas, September 4 to 13, 20112 deaths · 2 injured · $2.3 million · 1 event
- Flash Flood in Mississippi, September 4 to 5, 20111 death · $20,000 · 1 event
- Rip Current in Michigan, September 4, 20111 death · 1 event
- Tornadoes and Flash Flooding in Alabama, September 4 to 7, 20112 injured · $284,000 · EF0 · 70 events
- Wildfire in Texas, September 4 to 7, 2011$12 million · 2 events
- Wildfire in Texas, September 4 to 6, 2011$10 million · 1 event
- Wildfire in California, September 4 to 10, 2011$10 million · 1 event
- Tornadoes and Flash Flood in Florida, September 4 to 5, 2011$295,000 · EF1 · 12 events
- Tropical Storm in Georgia, September 4 to 5, 201197 events
- Wildfire in Texas, September 4 to 17, 20111 injured · $350,000 · 1 event
- Wildfire in Texas, September 4 to 11, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339992.